Radiation‐Induced Heart Disease after Chemoradiotherapy for Hodgkin Lymphoma in Childhood or Adolescence
Background and Aims: As the population of childhood cancer survivors grows, more attention is paid to possible late effects of treatment. Its cardiotoxicity is one of the major concerns.
Methods: 90 patients were examined after treatment of Hodgkin's lymphoma (HL). In the I and II groups (n=16 each) earlier protocols were used with chemotherapy (without or with anthracyclines, respectively) and high doses of radiotherapy (RT): the median dose to mediastinum was 40‐43 Gy. In the IIId group (n=58) the modified protocol DAL‐HD90 was used with the median dose to mediastinum 30 Gy. The median terms of follow‐up varied from 6,4 years in group III to 16,1 and 15,0 years in the groups II and I, respectively. The status of the heart was assessed with electrocardiography (ECG) and echocardiography (EchoCG).
Results: ECG changes were equal in the groups: the signs of impaired metabolism, conductivity disturbances, tachycardia (85‐89%). The most prominent changes of the heart were echocardiographic signs of valvular calcifications (in group I ‐ 78,8%, group II – 75,0%, group III ‐ 39,7%, p=0,009). When we limited analysis only by those patients who were followed up for ≥ 7,5 years, the statistical difference remained only for the groups II and III for the frequency of calcifications ≥ 4 mm in diameter: in the group II they were detected in 5 of 13 (38,5%), in group III in 2 of 24 (8,3%), p=0,039. Frequency of the valvular calcifications correlated with the actual dose of RT to the mediastinum. EchoCG signs of pulmonary hypertension were seen only in 3,7% in the group III vs. 37,5% and 50,0% in the groups II and III respectively (p=0,009). Pericardial effusion was rare (7%).
Conclusions: The results confirm major role of RT dose as the risk factor for the heart changes. See also our article in J Adolesc Young Adult Oncol. 2019 Aug;8(4):410‐416.
3 Federal State Budgetary Educational Institution of Further Professional Education "Russian Medical Academy of Continuous Professional Education" of the Ministry of Healthcare of the Russian Federation